"Alcanthus" <hoelx005 at gold.tc.umn.edu> writes:
> I was on a drug called Triavil for 4 months 18 year ago for treatment of
> obsessive compulsive disorder and depression. Triavil is a combination
> tricyclic antidepressant and phenothiazine
> major tranquilizor. It's the major tranquilizor part which I'm almost
> certain caused
> the damage. I've had a few people tell me they've had the same experience.
>> I took the drug for 4 months 18 years ago. Immediately upon taking the drug,
> I felt like the passionate, deep and tender part of my emtional being was
> erased. This continued upon discontinuing the drug and has persisted to this
> very day. I feel very hopeless, yet also feel like I'm on a mission to
> publicize this little known, yet possibly rather widespread effect. I need
> to find people who've suffered the same fate as me or who have some insight
> into the possible mechanism for such damage.
I don't really have an answer, just a couple of comments. First, it
would be odd to prescribe a major tranquilizer for either OCD or
depression -- it probably wouldn't help the OCD and very likely would
make the depression worse -- but odd things have been known to
happen. Major tranquilizers are generally prescribed for
schizophrenia and not much else, as far as I know.
Second, the "flattened affect" you experienced while taking the drug
is almost a universal effect of major tranquilizers, because of their
suppression of dopamine receptors in the brain's plesure system. It
generally goes away when use is discontinued, though. On the other
hand, flattened affect is also a common symptom of schizophrenia, a
so-called "negative symptom" that can persist even when there are few
positive symptoms, such as delusions or hallucinations.
Third, the most serious side-effect of major tranquilizers is a
syndrome called "tardive dyskinesia", marked by involuntary muscle
spasms and twitches of the face or body. The syndrome, once it
develops, lasts for many years even if drug use is discontinued, and
probably reflects permanent alterations in the dopamine system in the
brain. Since dopamine is involved in controlling mood as well as
movement, in principle I don't see why it would be impossible for
major tranquilizers to produce long-lasting changes in mood. I
haven't heard of any such thing, though. Also, tardive dyskinesia
generally doesn't show up very quickly, and four months seems like a
pretty short time to produce such effects.
The bottom line, I think, is that with only the information you've
given to go on, it's pretty much impossible to tell whether the effects
you've described result from the drugs you were given 18 years ago or
from a brain disease whose symptoms first developed at that time.